Advertisement
Thanks Thanks:  0
Likes Likes:  0
Results 1 to 3 of 3
  1. #1

    Viagra May Cause Vision Loss

    Viagra May Cause Vision Loss
    Wed Mar 30, 2005
    By Anthony J. Brown, MD

    NEW YORK (Reuters Health) - In a new study, US researchers describe seven patients who developed nonarteritic ischemic optic neuropathy (NAION), an eye problem that can result in permanent vision loss, after taking Viagra (sildenafil) for erection difficulties. Combined with past reports, this study brings the total number of sildenafil-related NAION cases to 14.

    "For years, we've known that some men who take Viagra will experience temporary color changes in their vision and see things as blue or green," study co-author Dr. Howard D. Pomeranz, from the University of Minnesota in Minneapolis, said in a statement. "NAION is a much more serious condition because it can lead to permanent vision loss."

    With the exception of one patient whose symptoms began 24 to 36 hours after using Viagra, the patients developed symptoms within 24 hours of use. In all patients, the initial symptoms were blurred vision and some degree of vision loss. In one patient, both eyes were affected, whereas in the remainder, just one was involved.

    All of the patients had one or more heart disease risk factors. High blood pressure was invariably present and most men also had high cholesterol levels. Three patients had preexisting eye problems that may have increased their risk of NAION.

    The final vision in the patients' affected eye(s) ranged from perfect vision to only light perception, the investigators note in the Journal of Neuro-Ophthalmology.

    Pomeranz told Reuters Health that Viagra's association with NAION appears to involve all drugs of this type, as reports have surfaced implicating Cialis (tadalafil) use as well. Although these cases may just represent the "tip of the iceberg," he said that the risk of NAION with these drugs is probably still very, very small.

    "At this point, there are not enough data to support performing an ophthalmologic exam on every patient being considered for" Viagra treatment, Pomeranz noted. Still, he said that doctors prescribing the drug should be aware of the association with NAION and consider an exam for patients with several heart disease risk factors.

    A representative from Pfizer, the maker of Viagra, was not immediately available for comment.

    SOURCE: Journal of Neuro-Ophthalmology, March 2005.

  2. #2

    Re: Viagra May Cause Vision Loss

    What about cialis?

  3. #3

    Re: Viagra May Cause Vision Loss

    Visual problems are rare in both but can occur in both:

    Pomeranz told Reuters Health that Viagra's association with NAION appears to involve all drugs of this type, as reports have surfaced implicating Cialis (tadalafil) use as well. Although these cases may just represent the "tip of the iceberg," he said that the risk of NAION with these drugs is probably still very, very small.
    Cialis (Tadalafil) Drug Information: Uses, Side Effects, Drug Interactions and Warnings at RxList

    Across all studies with any CIALIS dose, reports of changes in color vision were rare ( < 0.1% of patients).

    Ophthalmologic- blurred vision, changes in color vision, conjunctivitis (including conjunctival hyperemia), eye pain, lacrimation increase, swelling of eyelids.
    Non-arteritic anterior ischemic optic neuropathy (NAION), a cause of decreased vision including permanent loss of vision, has been reported rarely postmarketing in temporal association with the use of phosphodiesterase type 5 (PDE5) inhibitors, including CIALIS. Most, but not all, of these patients had underlying anatomic or vascular risk factors for development of NAION, including but not necessarily limited to: low cup to disc ratio ("crowded disc"), age over 50, diabetes, hypertension, coronary artery disease, hyperlipidemia, and smoking. It is not possible to determine whether these events are related directly to the use of PDE5 inhibitors, to the patient's underlying vascular risk factors or anatomical defects, to a combination of these factors, or to other factors.

    Eye
    Physicians should advise patients to stop use of all PDE5 inhibitors, including CIALIS, and seek medical attention in the event of a sudden loss of vision in one or both eyes. Such an event may be a sign of non-arteritic anterior ischemic optic neuropathy (NAION), a cause of decreased vision, including permanent loss of vision that has been reported rarely postmarketing in temporal association with the use of all PDE5 inhibitors. It is not possible to determine whether these events are related directly to the use of PDE5 inhibitors or other factors. Physicians should also discuss with patients the increased risk of NAION in individuals who have already experienced NAION in one eye, including whether such individuals could be adversely affected by use of vasodilators such as PDE5 inhibitors [see SIDE EFFECTS].

    Patients with known hereditary degenerative retinal disorders, including retinitis pigmentosa, were not included in the clinical trials, and use in these patients is not recommended.
    Viagra (Sildenafil Citrate) Drug Information: Uses, Side Effects, Drug Interactions and Warnings at RxList

    Special Senses: diplopia, temporary vision loss/decreased vision, ocular redness or bloodshot appearance, ocular burning, ocular swelling/pressure, increased intraocular pressure, retinal vascular disease or bleeding, vitreous detachment/traction, paramacular edema and epistaxis.

    Non-arteritic anterior ischemic optic neuropathy (NAION), a cause of decreased vision including permanent loss of vision, has been reported rarely post-marketing in temporal association with the use of phosphodiesterase type 5 (PDE5) inhibitors, including VIAGRA. Most, but not all, of these patients had underlying anatomic or vascular risk factors for developing NAION, including but not necessarily limited to: low cup to disc ratio ("crowded disc"), age over 50, diabetes, hypertension, coronary artery disease, hyperlipidemia and smoking. It is not possible to determine whether these events are related directly to the use of PDE5 inhibitors, to the patient's underlying vascular risk factors or anatomical defects, to a combination of these factors, or to other factors.

    Physicians should advise patients to stop use of all PDE5 inhibitors, including VIAGRA, and seek medical attention in the event of a sudden loss of vision in one or both eyes. Such an event may be a sign of non-arteritic anterior ischemic optic neuropathy (NAION), a cause of decreased vision including permanent loss of vision, that has been reported rarely post-marketing in temporal association with the use of all PDE5 inhibitors. It is not possible to determine whether these events are related directly to the use of PDE5 inhibitors or to other factors. Physicians should also discuss with patients the increased risk of NAION in individuals who have already experienced NAION in one eye, including whether such individuals could be adversely affected by use of vasodilators, such as PDE5 inhibitors.

Bookmarks

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •